Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla and pain below back of ribs
Dec 30, 2008

Hello, I have been POZ for 6 years now, just statretd meds, 11/2/08..CD4-193/VL-90k. I was put on Atripla which I take at bedtime 2 hours after I eat, @10:30pm. First 2-3 weeks I was fine, then started to get the dreams. No problems until recently. I now have this terrible lower back pain below ribs, urinating in the middle of the night, intermittent heavy night sweats, constant nervousness and problems sleeping. I am wondering if the drugs are to intense for me and my body is resisting. Could their be toxicity this late from taking the drug, liver problems? I live in rural Alabama and my health practitioner from the HIV-Clinic that I travel to ( I called them about problems), told me it will take 8-12 weeks for my body 2 adjust. My next appointment isn't until 2/19/09 which I get to see the doctor and do labs. I am really worried that something else is happening because of the Atripla. I do not know what to do. I am so scared something terrible is going to happen to me that I will not be able to get to the nearest hospital in case of an emergency. Do you know if other people that have taken Atripla have experienced any of these problems and switched to different drug regiments? If so what were they? Were they as potent? Any suggestions or insights of what could be the problem. Thank you so much for any information.

Response from Dr. Young

Thanks for your post.

With your nocturnal urination and back pain, I'm concerned that you could have a urinary tract or kidney infection. While this isn't a complication of the HIV medications you're taking, you should definitely let your doctor know about your new symptoms.

As for the efavirenz (Sustiva, part of Atripla) dreams, it us unusual to see the symptoms worsen after two weeks, but either way, I don't typically expect that patients take 8-12 weeks to adjust, rather, if the side effects are severe after 4-6 weeks, it may be time to consider a change. Changing to alternative first-line treatments can be done safely and typically remedy the side effects. In the case of efavirenz side effects, we'll switch to Truvada (or occasionally Epzicom) with a boosted protease inhibitor (usually fosamprenavir or atazanavir).

I hope this helps. Write back anytime.

BY



Previous
First line treatment when resistant to Atripla
Next
Drug Resistance

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement